Texas, 2015

Flash Flooding and Flood in Texas, August 20, 2015

August 20, 2015 · NWS FWD · 3 events in 1 county or zone

A complex of slow-moving thunderstorms developed that produced flooding in Navarro County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A complex of slow-moving thunderstorms developed that produced flooding in Navarro County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 20, 11:23 AM CST, 52 minutes earlier.

Area forecast discussion, Aug 20, 11:23 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1223 PM CDT THU AUG 20 2015

.AVIATION...
SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS CONTINUE TO
STREAM FROM WEST TO EAST BETWEEN THE DFW METROPLEX AND
KACT. ACTIVITY IS DISORGANIZED AND OCCURRING IN THE VICINITY OF AN
ELEVATED BOUNDARY AROUND 800-850MB. THE MAIN IMPACT WILL BE IN THE
WACO AREA WHERE WE WILL LIKELY MAINTAIN -RA AND VCSH THROUGH 20Z...
THOUGH A WEAKENING TREND IS EXPECTED THE AFTERNOON AS THE MAIN
UPPER TROUGH CONTINUES TOWARDS THE EAST COAST.

FOR THE DALLAS-FORT WORTH AREA...WINDS HAVE VEERED TO A MORE
EAST-NORTHEASTERLY DIRECTION AS THE SURFACE RIDGE BEHIND
YESTERDAY/S FRONT SHIFTS EAST. PATCHY MVFR CIGS HAVE DEVELOPED IN
THE AREA...BUT IT APPEARS THAT THESE WILL IMPROVE AS DRIER AND
MORE SUBSIDENT AIR SPREADS IN FROM THE NORTHWEST. THERE IS A
CHANCE THAT VCSH WILL NEED TO BE ADDED TO GKY WHERE ISOLATED
DEVELOPMENT IS OCCURRING ON THE NORTH EDGE OF THE FRONTAL
ACTIVITY...BUT THIS WOULD LIKELY BE SHORT-LIVED AS WELL.

WILDS WILL CONTINUE TO VEER TO A MORE SOUTHEASTERLY THEN SOUTHERLY
DIRECTION OVERNIGHT AND FRIDAY MORNING. WIND SPEEDS WILL PICK UP
TO 10-12 KTS DURING THE DAY FRIDAY IN ADVANCE OF ANOTHER SHORTWAVE
TROUGH...WHICH WILL SWING EAST ACROSS THE SOUTHERN PLAINS TOMORROW
AND TOMORROW NIGHT. WE WILL NEED TO KEEP AN EYE ON CONVECTION
ASSOCIATED WITH THIS FEATURE...BUT IT WOULD BE BEYOND THIS SET OF
FORECASTS.

30

&&

.UPDATE...
ELEVATED SHOWERS AND THUNDERSTORMS SHOULD SLOWLY DECREASE IN
COVERAGE FROM NORTHWEST TO SOUTHEAST THROUGH THE DAY AS
DRY/SUBSIDENT WORKS IN FROM THE WEST. THE BEST RAIN CHANCES
THROUGH MID AFTERNOON WILL BE ACROSS THE SOUTHEAST ZONES.

LARGE SCALE SUBSIDENCE IN BETWEEN SHORT WAVES SHOULD KEEP NORTH
TEXAS RAIN FREE THIS EVENING. HOWEVER...THE NEXT SHORT WAVE WILL
MOVE FROM THE HIGH PLAINS OVERNIGHT AND BRING A CHANCE OF RAIN AND
THUNDERSTORMS. IT APPEARS THAT THE RED RIVER COUNTIES WILL HAVE
THE BEST CHANCE OF PRECIP OVERNIGHT/FRIDAY MORNING.

COLD AIR ADVECTION AND CLOUDY SKIES HAVE REALLY KEPT TEMPERATURES
DOWN THIS MORNING WITH MANY SITES STILL IN THE 60S OF 11 AM.
WE STILL EXPECT SOME SUN THIS AFTERNOON WHICH SHOULD ALLOW
TEMPERATURES TO RISE PRETTY QUICKLY. FOR NOW...WE WILL LEAVE
AFTERNOON HIGH TEMPERATURES IN THE LOWER AND MIDDLE 80S.

79

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT THU AUG 20 2015/

BASED ON THE 00Z FWD RAOB...A RARE AUGUST COLD FRONT HAD BROUGHT
AN UNSEASONABLY DEEP AND COOL LOW LEVEL AIR MASS ACROSS THE
REGION. AT 08Z/3AM DFW AIRPORT RECORDED A TEMPERATURE OF 67
DEGREES. THE LAST TIME DFW SAW 67 DEGREES WAS ON JUNE 3RD... AND
IT IS LIKELY THAT THE TEMPERATURE WILL FALL 2-3 MORE DEGREES
BEFORE SUNRISE. THE 00Z RAOB SHOWED THAT THE FRONTAL INVERSION WAS
ABOVE THE 850 MB LEVEL...SO THIS FRONT WAS MORE CHARACTERISTIC OF
AN AUTUMN FRONT RATHER THAN A LATE SUMMER FRONTAL BOUNDARY.

BASED ON THIS RAOB...THE MOST UNSTABLE AIR PARCEL RESULTED FROM
LIFTING AIR JUST ABOVE THE 800 MB LEVEL. THIS WAS RIGHT AROUND THE
LEVEL THAT KFWS RADAR SHOWED A STRONG VEERING OF WINDS WITH HEIGHT
EARLY THIS MORNING. THIS INDICATES THAT THERE IS SOME
FRONTOGENETIC FORCING AND ISENTROPIC LIFT ACTIVE NEAR THIS LEVEL
OF THE ATMOSPHERE. THIS COINCIDES NICELY WITH THE BAND OF ISOLATED
TO SCATTERED RAIN SHOWERS THAT WERE IN PLACE IN A BAND
APPROXIMATELY 40 MILES NORTH AND SOUTH OF THE INTERSTATE 20
CORRIDOR. EXPECT THAT THIS BAND OF PRECIPITATION WILL SINK SLOWLY
SOUTHEAST THROUGH SUNRISE AS WEAK SUBSIDENCE BUILDS SLOWLY SOUTH
OF THE RED RIVER THIS MORNING.

THE FRONTAL INVERSION APPEARS TO BE DEEP ENOUGH TO PREVENT
TEMPERATURES FROM GETTING TOO WARM TODAY. EVEN IF SUBSIDENCE FROM
THE NORTH RESULTS IN SOME SIGNIFICANT SUNSHINE NORTH OF I-20 THIS
AFTERNOON...BOUNDARY LAYER MIXING AND HEATING WILL BE LIMITED BY
THE FRONTAL INVERSION OVER THE REGION. HIGHS ARE EXPECTED TO
REMAIN AROUND 10 DEGREES BELOW NORMAL TODAY AS A RESULT. IT IS
DIFFICULT TO SAY HOW FAR SOUTH SUBSIDENCE WILL PUSH
TODAY...HOWEVER IT SEEMS LIKELY THAT THE BEST CHANCE FOR AFTERNOON
SHOWERS AND THUNDERSTORMS WILL REMAIN SOUTH OF I-20 AND EAST OF
I-35. THESE LOCATIONS LIE THE FARTHEST AWAY FROM THE SUBSIDENCE
MOVING TOWARDS THE REGION THIS MORNING AND CLOSEST TO THE SURFACE
FRONTAL BOUNDARY. SEVERE WEATHER IS NOT EXPECTED TODAY AS THE
ENTIRE CWA IS EXPECTED TO REMAIN UNDER AT LEAST SOME SORT OF
SHALLOW INVERSION TODAY.

SUBSIDENCE WILL WANE AS WESTERLY FLOW ALOFT SETS UP OVER THE GREAT
PLAINS TONIGHT IN RESPONSE TO THE EXIT OF A LARGE UPPER TROUGH TO
THE NORTHEAST AND THE APPROACH OF A NEW UPPER TROUGH OVER THE
NORTHWESTERN CONUS. WESTERLY FLOW ALOFT WILL PROMOTE CYCLOGENESIS
ON THE LEE OF THE ROCKIES...CAUSING OUR COLD FRONT TO LIFT NORTH
OVERNIGHT THROUGH FRIDAY MORNING. BY FRIDAY AFTERNOON...THE FRONT
IS EXPECTED TO BE NORTH OF THE RED RIVER BRINGING ABOUT A FAIRLY
QUICK RETURN TO SEASONAL NORMAL TEMPERATURES AND HEAT TO THE
REGION. MAINTAINED LOW POPS ACROSS MUCH OF THE CWA FOR TONIGHT
THROUGH FRIDAY TO ACCOUNT FOR A LOW CHANCE OF SHOWERS AND
THUNDERSTORMS THAT MAY DEVELOP ALONG THE RETREATING FRONT.

THIS WEEKEND...EXPECT THAT MOST LOCATIONS WILL REMAIN DRY WITH THE
FRONTAL BOUNDARY MOVING NORTH TOWARDS THE OKLAHOMA/KANSAS BORDER
AND UPPER LEVEL ENERGY REMAINING GENERALLY NORTH OF NORTH CENTRAL
TEXAS. ANOTHER WEAK FRONTAL BOUNDARY IS EXPECTED TO PUSH SOUTH
TOWARDS THE RED RIVER SUNDAY AFTERNOON...SO MAINTAINED SOME LOW
POPS NORTH OF I-20 SUNDAY AFTERNOON TO ACCOUNT FOR THIS. WITH THE
UPPER LEVEL ENERGY DRIVING THE FRONT SOUTH EXPECTED TO REMAIN WELL
NORTH OF THE SOUTHERN PLAINS...THERE IS A CHANCE THAT MODELS ARE
BEING TOO AGGRESSIVE WITH THE SOUTHWARD PUSH OF THIS FRONT. IF THE
FRONT IS ACCOMPANIED BY NUMEROUS SHOWERS AND STORMS AS IT MOVES
SOUTH ACROSS OKLAHOMA ON SUNDAY...A FASTER FRONTAL PASSAGE WOULD
MAKE SENSE.

THE FRONT APPEARS TO BE MUCH MORE LIKELY TO MOVE ACROSS THE CWA
SUNDAY NIGHT THROUGH MONDAY MORNING BEFORE STALLING OUT. WITH MORE
CONFIDENCE IN THE FRONT BEING IN PLACE ON MONDAY VERSUS SUNDAY...
WENT AHEAD WITH BROAD BRUSHED 30 POPS ACROSS THE REGION ON MONDAY
COMPARED TO KEEPING 30 POPS RELEGATED TO THE RED RIVER SUNDAY
AFTERNOON. THIS FRONT IS EXPECTED TO BE MUCH WEAKER THAN
YESTERDAY'S COLD FRONT...AND TEMPERATURES ARE ONLY EXPECTED TO
FALL A FEW DEGREES IN ITS WAKE AS A RESULT. THE FRONTAL BOUNDARY
MAY HANG AROUND THROUGH TUESDAY AFTERNOON...SO LEFT SOME BROAD
BRUSHED 20 POPS IN PLACE AT THIS TIME. THESE RAIN CHANCES WILL BE
REFINED IN LATER FORECASTS ONCE CONFIDENCE IS HIGHER ON EXACTLY
WHERE THE FRONT WILL STALL OUT ON MONDAY.

WEDNESDAY AND THURSDAY...ALTHOUGH THEIR SOLUTIONS FOR LATE NEXT
WEEK DIFFER QUITE A BIT...THE GFS AND ECMWF SEEM TO AGREE THAT
LARGE SCALE FORCING FOR SUBSIDENCE WILL DOMINATE THE REGION AFTER
TUESDAY. WENT AHEAD WITH ABOVE NORMAL TEMPERATURES AND A DRY
FORECAST AS A RESULT. THIS WARM UP WILL LIKELY BE SHORT LIVED
THOUGH AS MODELS INDICATE THAT UPPER LEVEL RIDGING WILL NOT BE ALL
THAT STRONG OR PERSISTENT HEADED INTO THE FOLLOWING WEEKEND.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  85  74  94  77  97 /  20  20  20  10  10
WACO, TX              84  74  95  76  97 /  40  20  20   5  10
PARIS, TX             81  67  89  73  94 /  20  20  30  30  10
DENTON, TX            84  71  94  77  96 /  10  20  20  20   5
MCKINNEY, TX          83  71  93  76  96 /  20  20  30  20  10
DALLAS, TX            86  75  95  78  97 /  20  20  20  10  10
TERRELL, TX           82  73  93  76  96 /  30  20  20  10  10
CORSICANA, TX         83  73  94  76  96 /  40  20  20  10  10
TEMPLE, TX            86  74  95  75  97 /  40  20  10   5  10
MINERAL WELLS, TX     84  71  94  76  96 /  10  20  20  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

30/79
Hazardous weather outlook, Aug 20, 3:45 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CDT THU AUG 20 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211100-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
445 AM CDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY ACROSS MUCH OF NORTH
AND CENTRAL TEXAS. THE BULK OF THE ACTIVITY WILL BE SOUTH OF THE
I-20 CORRIDOR. SEVERE WEATHER IS NOT EXPECTED. CLOUD-TO-GROUND
LIGHTNING WILL CONTINUE TO BE THE PRIMARY HAZARD.

SLIGHT THUNDERSTORM CHANCES WILL LINGER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...
WITH THE BEST CHANCES ALONG THE RED RIVER.

THUNDERSTORM CHANCES WILL RETURN SUNDAY AND CONTINUE MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

25

The radar

The Dallas/Ft Worth radar (KFWS), 84 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Navarro

When
August 20, 12:15 PM CST to 3:00 PM CST
Where
Navarro County, Rice to 0.85 mi SSW of Rice
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.230, -96.500

Minor flooding was reported with some water covering a few county roads.

Flash Flood, Navarro

When
August 20, 1:15 PM CST to 3:15 PM CST
Where
Navarro County, Blooming Grove to 0.72 mi SSE of Blooming Grove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.100, -96.720

Water covered the road at FM 55 and Highway 22 near Blooming Grove. Water had mostly receded by 4:15 PM CDT from the peak during 1:45-4 PM CDT.

Flash Flood, Navarro

When
August 20, 1:15 PM CST to 3:15 PM CST
Where
Navarro County, 2.19 mi NE of Silver City to 2.25 mi S of Drane
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.992, -96.603

Water covered the road at Highway 31 west of Corsicana. Also, newspapers reported several accidents along Highway 31.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600126, 598394, 600125.